Pearl of the Month

Abdominal pain with high transaminases


 

A 54-year-old woman presents with severe abdominal pain lasting 3 hours. The pain came on suddenly and was 10/10 in severity. It was in her right upper quadrant radiating to her back. She has had a 50-pound weight loss in the past year. Her medications include sertraline, phentermine-topiramate, and simvastatin.

She is evaluated in the emergency department, and labs show the following: aspartate aminotransferase, 450; alanine aminotransferase, 500; alkaline phosphatase, 100; bilirubin, 1.2. She receives morphine for her pain with minimal relief. An ultrasound shows no gallstones and no dilated common bile duct (CBD).

Her pain resolves 3 hours after arriving in the ED. Repeat labs 15 minutes after pain resolution show the following: AST, 900; ALT, 1,000; alk phos, 130; bili, 1.2.

What is the most likely diagnosis?

A. Acetaminophen toxicity.

B. Hepatitis A.

C. Ischemic hepatitis.

D. Simvastatin.

E. Passage of gallstone.

Next Article: